Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS Lincoln, IL

February 9, 2023Crawford County, Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 9, 2023, 5:19 AM CST for Crawford County, Lawrence County, Illinois. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 9, 2023, 5:19 AM CST (11:19 UTC)
Expired
Feb 9, 2023, 5:45 AM CST
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IL, Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 5:29 AM CSTTSTM WND GST 54Lawrenceville Airport, IL
Feb 9, 5:29 AM CSTTSTM WND GST 54Lawrenceville Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS53 KILX 091119
SVRILX
ILC033-101-091145-
/O.NEW.KILX.SV.W.0001.230209T1119Z-230209T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
519 AM CST Thu Feb 9 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in southeastern Illinois...
  Southeastern Crawford County in east central Illinois...

* Until 545 AM CST.

* At 518 AM CST, a severe thunderstorm was located over
  Lawrenceville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Vincennes around 625 AM EST.
  Russellville around 530 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8752 3867 8759 3864 8762 3859 8762
      3859 8764 3857 8765 3857 8771 3888 8791
      3898 8756 3897 8753 3890 8752 3889 8754
      3886 8755 3879 8750 3877 8751 3876 8750
      3874 8750
TIME...MOT...LOC 1118Z 239DEG 44KT 3873 8767 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
1 follow-up statement
855 
WWUS53 KILX 091144
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
544 AM CST Thu Feb 9 2023

ILC033-101-091153-
/O.EXP.KILX.SV.W.0001.000000T0000Z-230209T1145Z/
Lawrence-Crawford-
544 AM CST Thu Feb 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND SOUTHEASTERN
CRAWFORD COUNTIES WILL EXPIRE AT 545 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3869 8752 3867 8759 3864 8762 3859 8762
      3859 8764 3857 8765 3857 8771 3888 8791
      3898 8756 3897 8753 3890 8752 3889 8754
      3886 8755 3879 8750 3877 8751 3876 8750
      3874 8750
TIME...MOT...LOC 1143Z 239DEG 44KT 3886 8738 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 2:22 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 9, 2:22 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
222 AM CST Thu Feb 9 2023

.SYNOPSIS...
Issued at 151 AM CST Thu Feb 9 2023

A dynamic storm system lifting across central Illinois will bring
gusty winds and rapidly falling temperatures through this
afternoon, along with a chance for mixed precipitation northwest
of Peoria. Cold advection behind the system will lead to more
seasonable temperatures Friday and Saturday before another warm up
arrives on Sunday and continues through the first portion of the
upcoming work week.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 151 AM CST Thu Feb 9 2023

A weak surface low in southwest Missouri will bring a warm front
north across areas east of I-55 and south of I-72 over the next
several hours as it rapidly deepens beneath a compact and fast-
moving negatively-tilted 500mb vort max. Guidance continues to
show this low moving directly across central/northern Illinois mid
morning, with it reaching the Chicago Metro by around noon.
Fortunately, it appears it will deepen somewhat less aggressively
than model guidance was suggesting even yesterday, with the low
bottoming out at around 997mb (instead of 992-995mb) by the time
it moves northeast of I-74, which is good news for us. Still, a
couple weather concerns exist for the near team:

* Severe weather (wind): VAD wind profilers above VWX and Paducah
  showed southerly winds within the LLJ at 1.5kft of 65 kt and 75
  kt, respectively, as of 2 AM - right on point with what the RAP
  and NAM have been depicting for the past couple of days. With
  winds so strong not-so-far off the surface, the strongly forced
  line of showers (evident in southeast and east- central Missouri
  right now) along the cold front will carry the threat of
  translating this momentum to the surface via evaporational
  cooling. Various convective allowing models (CAMs), namely the
  HRRR, NAMNest, and HRDPS, have been fairly consistently
  portraying this nearly continuous line of convection crossing
  the CWA mainly east of I-57 and south of I-70 between 330 AM and
  7 AM, and their wind gust forecasts reveal the potential for
  surface gusts greater than 55 mph in isolated pockets. We may
  wind up needing one or two thunderstorm warnings for this
  convection, but time will tell. There likely won't be a lot of
  thunder given how shallow the activity will be, with forecast
  soundings suggesting a lack of instability within the hail
  growth zone for charge separation and only 200-400 J/kg of
  MUCAPE altogether. I can't completely rule out an isolated spin
  up along the line of showers given the strong low level shear
  accompanying the front, especially east of I-57 where the HRRR
  is suggesting a brief period of 0-3km CAPE values exceeding 100
  J/kg in pockets. SPC's tornado risk is less than 2% for our
  area, and this seems reasonable given the time of day, though
  we'll be monitoring showers/storms closely.

* Strong, non-convective wind gusts: The cold front will
  essentially cross the area at the same time as the convection,
  and behind it the potential for synoptic-scale, non-convective
  gusts will significantly increase even though the fastest winds
  aloft associated with the LLJ will be quickly exiting with
  FROPA. The CAMs have each trended a bit weaker with the surface
  low and hence synoptic scale winds behind the cold front this
  morning through the afternoon, though they've also delayed the
  period of strongest winds by a couple hours. Fortunately, we
  allowed a bit of a buffer in the end time of the advisory, so it
  doesn't appear we'll need to extend it past its scheduled
  termination time of 6 PM. Of course, we'll continue to monitor
  that, though at this time the best opportunity for advisory-
  level gusts will be between 6 AM and 3 PM, with the strongest
  gusts along and east of the I-57 corridor where HREF has 30-50%
  (60-90%) probabilities for gusts over 50 (45) mph. There has
  been a recent trend in the CAMs to have fairly strong winds
  associated with evaporation/sublimation within the wrap around
  precip band west of I-55 (where there currently is no advisory),
  so we'll watch the next few model iterations as well as
  observation trends to see if we need a westward expansion of
  that headline.

* Flooding: Thus far, surface observations generally suggest MRMS
  QPE has been overestimating by about 25%. Still, with fairly
  sparse observations across parts of our CWA, it will prove
  useful this morning as moderate rain continues to lift
  northeastward from southwest and into central Illinois where
  MRMS 1km composite reflectivity shows the bulk of the
  precipitation is currently situated. So far, we've had only
  around a half inch in our far southeast, with very little
  elsewhere. Additionally, the back edge of the main, large scale
  ascent-driven precip has exited areas south of I-70, where the
  flood watch was in effect; hence, that's been cancelled.

Today, cold advection will quickly bring temperatures back into the
30s northwest of I-55 and 40s southeast - seasonable once again.
There will likely be some rain/snow mix transitioning to all snow
with possibly light accumulations in our extreme northwest CWA this
afternoon evening within the TROWAL wrapping around the low - though
the better dynamic forcing for ascent will be west of our area near
the Iowa/Illinois line where several inches of snow accumulation
look like a good bet. Tonight, that precipitation will exit with the
low, winds will relax, and despite lingering cloud cover we'll cool
into the 20s north and low 30s south.

&&

.LONG TERM...(Friday through Wednesday)
ISSUED AT 151 AM CST Thu Feb 9 2023

Another, positively-tilted, upper trough will split as it crosses
the region, with one part of it becoming a cut off low in the lower
MS River Valley and the other part quickly moving into the northeast
CONUS tomorrow. At the surface, high pressure will build in from
the north, perhaps breaking up the cloud cover over us tomorrow
afternoon. Still, given the continued, albeit weakening, cold
advection, we'll likely have near seasonable temperatures with
highs in the 30s and (Friday night) lows in the upper teens to low
20s. After another chilly day Saturday, a shortwave ridge will
poke into the Midwest behind the cutoff low in the deep south,
leading to southwest low level flow and hence warm advection which
will bring us back into the 40s to perhaps low 50s at the surface,
i.e., 10+ degrees above normal yet again.

Warm weather is likely to continue through the first part of the
week, with NBM yielding an 10th to 90th percentile temperature
range from 46F to 54F and 47F to 56F in Springfield on Monday and
Tuesday, respectively. However, uncertainty in the upper pattern,
let alone surface features responsible for our sensible weather,
increases heading into mid and especially late week, with about
75% of the LREF GE suggesting ridging and 25% suggesting troughing
will be over us by Wednesday. Quite a few ensembles have a system
giving us precipitation by midweek, though the still uncertain
track of the low will be critical for temperatures and
precipitation type (which is likely to at least begin as rain).

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM CST Wed Feb 8 2023

Cigs are expected to deteriorate to near or below 500 ft over the
first few hours of the TAF period, along with vsbys deteriorating
to IFR as rain associated with an approaching low pressure system
arrives. Isolated TSRA possible as well from around 09Z to 16Z.
Cigs and vsbys should slowly improve during the morning and
afternoon, with conditions returning to IFR by around 13Z-16Z, and
MVFR or better by 00Z, and rain tapering off. However, strong
west winds will also develop during this period, with gusts 35-45
kts. Before easterly winds shift to westerly, a period of
substantial low level wind shear is also expected during the
morning for KDEC-KCMI as 50 kt south winds at the 2000 ft level
develop.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM this morning to 6 PM CST this evening
for ILZ038-042>046.

Wind Advisory until 6 PM CST this evening for ILZ051>057-061>063-
066>068-071>073.

&&

SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...37
Hazardous weather outlook, Feb 8, 3:11 PM CST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CST Wed Feb 8 2023

ILZ027>031-036-037-040-041-047>050-092115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
311 PM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Rainfall amounts of 1 to 1.5 inches are possible tonight into
Thursday morning, which may result in ponding of urban streets and
other low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust 35 to 45 mph Thursday morning, then west
winds will gust 35 to 45 mph Thursday afternoon. This will cause
travel difficulties for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-051>057-061>063-066-092115-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
311 PM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Rainfall amounts of 1 to 1.5 inches are possible tonight into
Thursday morning, which may result in ponding of urban streets and
other low-lying areas.

A few strong to severe thunderstorms are possible late tonight,
between 2 AM and 7 AM, with damaging wind gusts near 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust as high as 55 mph Thursday morning, then
west winds will gusts as high as 55 mph Thursday afternoon. These
strong wind gusts may lead to isolated power outages, minor tree
damage, and will cause travel difficulties for high profile
vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early Thursday morning. Severe
weather is not anticipated with most storms, but a few storms could
be capable of producing damaging wind gusts between 2 AM and 7 AM.

ILZ067-068-071>073-092115-
Jasper-Crawford-Clay-Richland-Lawrence-
311 PM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Locally heavy rainfall of over 2 inches is possible tonight into
Thursday morning, which may result in localized flooding, as well as
rises on creeks and rivers.

A few strong to severe thunderstorms are possible late tonight,
between 2 AM and 7 AM, with damaging wind gusts near 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust as high as 50 mph Thursday morning, then
west winds will gusts as high as 50 mph Thursday afternoon. These
strong wind gusts may lead to isolated power outages, minor tree
damage, and will cause travel difficulties for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early Thursday morning. Severe
weather is not anticipated with most storms, but a few storms could
be capable of producing damaging wind gusts between 2 AM and 5 AM.

Erwin

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 5:36 AM CSTSpecial Weather StatementILXClark, Crawford, Douglas, Edgar24 min
Feb 9, 5:48 AM CSTSpecial Weather StatementILXChampaign, Vermilion27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.